Wisconsin, 2001

Flooding in Wisconsin, April 10 to 30, 2001

April 10 to 30, 2001 · NWS ARX · 6 events in 6 counties and zones

Heavy rains, combined with snow melt runoff, caused the Mississippi River to reach near record levels. In fact, at most locations the water reached levels second only to the all-time flood of record, which occurred in April 1965.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains, combined with snow melt runoff, caused the Mississippi River to reach near record levels. In fact, at most locations the water reached levels second only to the all-time flood of record, which occurred in April 1965. The Mississippi River at La Crosse (La Crosse County) crested at 16.4 feet on April 18, which was the third all-time highest flood on record. Hardest hit was the Prairie du Chien area (Crawford County) and points southward, where flood waters did considerable damage to businesses and homes. Overall damage due to the high water was estimated around 6 million dollars. This resulted in Buffalo, Trempealeau, La Crosse, Vernon, Crawford and Grant County being eligible for state disaster relief funds. Water levels began dropping during the latter part of the month, but remained above flood stage through early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 2:07 AM CST, 9 hours 53 minutes earlier.

Area forecast discussion, Apr 10, 2:07 AM CST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 AM CDT TUE APR 10 2001

MAIN FORECAST CONCERNS THIS PACKAGE...TEMPERATURES TODAY...THEN
PRECIPITATION CHANCES AND AMOUNTS TONIGHT THROUGH WED NIGHT.

DATA ANALYSIS AT 07Z SHOWED LOW PRESSURE STRENGTHENING OVER EASTERN
CO...WITH A STATIONARY FRONT STRETCHED OUT TO THE EAST ACROSS KS
INTO CENTRAL MO/IL. MOIST...UNSTABLE AIRMASS IN PLACE SOUTH OF THE
FRONT WITH DEWPOINTS IN THE LOW-MID 60S. A WEAK RIDGE OF HIGH
PRESSURE EXTENDED ACROSS WI INTO IA. EAST/SOUTHEAST FLOW AROUND THE
HIGH...INFLUENCED BY LK MI...WAS RESPONSIBLE FOR WIDESPREAD LOW
CLOUDS ACROSS THE REGION EARLY THIS MORNING. EXCEPTION WAS A HOLE
OVER MOST OF CENTRAL MN. THIS MOISTURE/LOW CLOUDS NOT BEING HANDLED
WELL BY MESO-ETA CLOUD PRODUCT AT ALL.

00Z MODELS LOOK TO HAVE INITIALIZED WELL...AND LOOK TO HAVE DECENT
HANDLE ON SURFACE AND UPPER FEATURES EARLY THIS MORNING. AVN LOOKED
TO HAVE INITIALIZED BEST WITH JET ENERGY OFF PAC COAST AND WEST OF
BAJA CA...WHILE ETA LOOKED TO HAVE BEST HANDLE ON WEAKENING UPPER
LOW OVER ND/NORTHERN MN. ALL MODELS TOO WEAK WITH DEVELOPING LEE LOW
OVER CO/NM EARLY THIS MORNING...AS WAS THE TREND WITH SYSTEM THAT
IMPACTED THE REGION ON 4/6-7. MODELS OFFERING SIMILAR SOLUTIONS
THRU 48-60HRS...THOUGH DO SHOW SOME MINOR DIFFERENCES IN STRENGTH/
TIMING OF FEATURES ACROSS THE REGION IN 36-60HR TIME FRAME. NGM
FASTEST...AVN SLOWEST. HOWEVER...DIFFERENCES APPEAR TO HAVE LITTLE
IMPACT ON THE SENSIBLE WEATHER THROUGH WED NIGHT.

ALL MODELS EJECT SIGNIFICANT SHORTWAVE OUT OF THE WESTERN U.S.
TROUGH THIS FORECAST PERIOD. SYSTEM LIFTS OUT NEGATIVELY TILTED...
AND ACROSS THE REGION WED AND WED NIGHT. DEEP SURFACE LOW DEVELOPS
IN THE CENTRAL PLAINS AND TRACKS NORTHEAST TOWARD KDLH BY 12/12Z...
VERY SIMILAR TO SYSTEM OF 4/6-7. AREA UNDER NOSE OF STRENGTHENING
LOW LEVEL JET TONIGHT/WED. PLENTY OF ISENTROPIC LIFT GENERATED BY
LOW LEVEL JET OVER STATIONARY FRONT...COUPLED WITH STRONG 300MB
AGEOSTROPHIC MOTION/DIVERGENCE ALOFT. DEEP LIFTING GENERATED...WITH
PRECIPITABLE WATERS IN THE 1.0 TO 1.5 INCH RANGE.  NCEP-HPC
ASSESSMENT IN QPFPFD/QPFERD LOOKS ON TARGET. SOILS/RIVERS ACROSS
THE AREA CANNOT TAKE MUCH IN THE WAY OF ADDITIONAL RAINFALL AT THE
PRESENT TIME. WILL ISSUE ESF HI-LITING HEAVY RAIN POTENTIAL
TONIGHT/WED AND RENEWED FLOODING THREATS ON AREA RIVERS. SPC SWODY1
WITH SLIGHT RISK ACROSS SOUTHERN THIRD OF FORECAST AREA TONIGHT...
WITH FRONT LIFTING NORTH AS A WARM FRONT ACROSS CENTRAL IA/NORTHERN
IL...LOOKS GOOD TOO.

IN THE SHORT TERM...LOW LEVEL EAST/SOUTHEAST FLOW CONTINUES OVER THE
AREA TODAY. LOW CLOUDS/MOISTURE TRAPPED UNDER THE INVERSION NORTH OF
THE STATIONARY FRONT NOT LIKELY TO GO ANYWHERE. INCREASING MOISTURE/
LIFT ALOFT WILL NOT HELP EITHER. MUCH LIKE MONDAY...WILL TRIM HIGHS
QUITE A BIT FROM GUIDANCE FOR TODAY...AN HOPE THEYRE TRIMMED ENOUGH.
WITH COOLER HIGHS TODAY...MAY SEE STEADY/SLOWLY RISING TEMPS TONIGHT
AS WARM ADVECTION KICKS IN AND FRONT STARTS TO LIFT NORTH...SO DID
NOT STRAY FAR FROM GUIDANCE LOWS FOR TONIGHT. SPLIT DIFFERENCE OF
GUIDANCE HIGHS/LOWS FOR WED/WED NIGHT. FAVORED NGM-FWC POPS FOR
TODAY...THEN CATEGORICAL/LIKELY FOR TONIGHT/WED.

AS SYSTEM PASSES WED NIGHT AND LOW LEVEL COLD ADVECTION/DOWNWARD
MIXING SPREADS ACROSS THE REGION...ANOTHER WIND EVENT IN STORE FOR
THE AREA ON THU.

.LSE...NONE.

RRS

In the hours before

Special weather statement, Apr 10, 10:59 AM CST, 1 hour 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 AM CDT TUE APR 10 2001

HAZARD - THUNDERSTORMS. SOME POSSIBLY SEVERE AFTER 3 AM WEDNESDAY
MORNING. FLOODING IS ALSO A CONCERN ACROSS ALL OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

TIMING - THUNDERSTORMS...STARTING AFTER 7 PM AND THEN
EXTENDING THROUGH THE OVERNIGHT HOURS. FLOODING...9 PM THROUGH
THE OVERNIGHT HOURS.

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND
SOUTHWEST WISCONSIN.

DISCUSSION - A STRONG STORM SYSTEM WILL BEGIN TO DEVELOP ACROSS
THE SOUTHERN PLAINS TONIGHT AND THEN APPROACH THE UPPER MISSISSIPPI
VALLEY ON WEDNESDAY AFTERNOON. THE WARM FRONT ASSOCIATED WITH THIS
SYSTEM WILL PUSH SLOWLY NORTH TONIGHT...AND BY MORNING...IT WILL
BE LOCATED OVER CENTRAL IOWA. THUNDERSTORMS WILL GRADUALLY DEVELOP
ACROSS THE AREA THIS EVENING AND THEN CONTINUE THROUGH THE
OVERNIGHT HOURS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
AFTER 3 AM WEDNESDAY MORNING. MAIN SEVERE WEATHER THREAT WILL BE
LARGE HAIL. IN ADDITION...THE HEAVY RAIN FRSOM THESE THUNDERSTORMS
WILL AGGRAVATE THE ONGOING FLOODING SITUATION ACROSS THE AREA
TONIGHT.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED EARLY
WEDNESDAY MORNING.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Buffalo

When
April 10, 12:00 PM CST to April 30, 11:59 PM CST
Where
Buffalo forecast zone
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Flood, Trempealeau

When
April 11, 12:00 PM CST to April 30, 11:59 PM CST
Where
Trempealeau forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Flood, La Crosse

When
April 12, 3:00 AM CST to April 30, 11:59 PM CST
Where
La Crosse forecast zone
Property damage
$1.5 million
Reported by
NEWSPAPER
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Flood, Vernon

When
April 12, 9:00 PM CST to April 30, 11:59 PM CST
Where
Vernon forecast zone
Property damage
$750,000
Reported by
NEWSPAPER
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

Flood, Crawford

When
April 13, 12:30 AM CST to April 30, 11:59 PM CST
Where
Crawford forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
43.240, -90.931 (the zone’s center; the record gives no point)

Flood, Grant

When
April 13, 11:00 PM CST to April 30, 11:59 PM CST
Where
Grant forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238062, 5238063, 5238064, 5238065, 5238066, 5238067.